Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 7, 2024, 10:11 AM CDT for 6 counties in South Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2024, 10:11 AM CDT (15:11 UTC)
- Expired
- May 7, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WWUS73 KFSD 071511 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1011 AM CDT Tue May 7 2024 SDZ050-052-057-058-063-064-080000- /O.NEW.KFSD.WI.Y.0010.240507T1511Z-240508T0000Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Plankinton, Platte, Chamberlain, Burke, Lake Andes, Delmont, Kimball, Stickney, Gregory, Armour, White Lake, Marty, Corsica, Wagner, Wessington Springs, and Alpena 1011 AM CDT Tue May 7 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Jerauld, Aurora, Brule, Charles Mix, Douglas, and Gregory Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Meyers
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 7, 6:33 AM CDT, 3 hours 38 minutes earlier. Its key messages:
- Isolated showers today, with near seasonal temperatures and breezy southwesterly winds. Gusts 30 to 40 mph expected, although an isolated higher gust is possible with any showers and in south central SD. Will monitor potential for a small Wind Advisory later today.
- More widespread rain and isolated storm chances on Wednesday. Although severe weather is not expected, funnel clouds and locally heavy rain are possible - mainly along/east of I-29.
- Warmer and mostly dry conditions move in for the weekend and into early next week.
Area forecast discussion, May 7, 6:33 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 633 AM CDT Tue May 7 2024 .KEY MESSAGES... - Isolated showers today, with near seasonal temperatures and breezy southwesterly winds. Gusts 30 to 40 mph expected, although an isolated higher gust is possible with any showers and in south central SD. Will monitor potential for a small Wind Advisory later today. - More widespread rain and isolated storm chances on Wednesday. Although severe weather is not expected, funnel clouds and locally heavy rain are possible - mainly along/east of I-29. - Warmer and mostly dry conditions move in for the weekend and into early next week. && .DISCUSSION... Issued at 346 AM CDT Tue May 7 2024 CURRENTS: Showers and isolated storms are continuing to move out of southwestern MN and northwestern IA early this morning. Winds are already on the increase, with gusts through 3 AM CDT/08z around 20 to 35 mph. Seeing some breaks in the clouds across south central into northwestern SD, but this is short lived as more cloud cover pivots around the mid/upper low pressure. Temperatures are holding steady in the 50s, but do expect areas in west of I-29 to fall into the mid/upper 40s by daybreak. TODAY AND TONIGHT: Mid and upper level low continues to spin and meander into western ND. We'll be in westerly flow for part of the day, with streams of vorticity advecting over the area. Expect mostly cloudy skies today with the low off to our northwest. Vorticity as well as some very weak instability (less than 100 J/kg) could lead to isolated showers through the day; however, soundings show that we may struggle a bit with saturation in this unstable layer, so showers remain isolated and limited mention to sprinkles. Near average temperatures with highs in the 60s to lower 70s. Winds remain breezy today (out of the southwest by the afternoon) with gusts 30 to 40 mph and sustained winds around 10-20 mph thanks to strong flow aloft and a compressed surface pressure gradient. Could see some isolated higher gusts in south central SD where mixing may be more efficient later this afternoon, and stronger gusts may also mix down with showers. Will keep an eye on the potential for a small Wind Advisory in south central SD, especially if some of the these more mixy soundings end up being reality. Winds and showers taper off after sunset as we lose mixing. Lows tonight fall into the 40s. WEDNESDAY: Mid and upper low wobbles back to the east Wednesday, centering itself over our forecast area. This brings back more widespread shower chances with isolated thunderstorms. Instability is still fairly weak around 1000 J/kg, although some of the more aggressive models (like the RAP) do have instability around 1500 J/kg. Severe weather looks unlikely - that said, cannot entirely rule out some funnels and/or landspouts with showers and isolated storms with the mid/upper low overhead. Mid level lapse rates at or above 7 deg C/km coincident with the instability and vorticity advection are somewhat favorable for this potential along and east of I-29 during the late morning through the afternoon hours. Folks should keep an eye on the forecast. Could also see some brief and localized heavy rainfall with slower shower/storm motion, with some rainfall totals east of I-29 possibly approaching an inch. Otherwise, less breezy with north/northeast winds. Widespread showers/isolated storms and cloud cover keeps temperatures a bit cooler, in the 60s. Lows fall into the 40s once again. THURSDAY INTO EARLY NEXT WEEK: Lingering showers into the day on Thursday as the mid/upper low finally moves off to the south. Near normal temps expected. A mid level wave and upper jet swing through eastern ND and MN on Friday, which could bring back showers and isolated storms to areas east of I-29 into the day Saturday. Ridging begins to build across the Rockies by the latter half of the weekend, allowing us to warm to above average temperatures with mostly dry conditions into the early part of next week as the ridge axis slides eastward. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 622 AM CDT Tue May 7 2024 Watching an area of MVFR/IFR and patchy LIFR stratus lift northeast out of northwestern IA and southwestern MN this morning. Models are not handling this area well, but expect it to lift northeast of US Highway 59 by mid morning. Otherwise, watching low VFR ceilings advect in from the west, pivoting around the low pressure. Clouds prevail today with isolated showers. Have left any mention of precip out of the TAF given low confidence in coverage and timing. Otherwise, breezy to strong winds expected through today. Gusts around 25 to 35 knots, highest across south central SD. Could see some higher gusts in south central SD and with any showers that develop. Direction shift to more southwesterly during the day. Winds drop off after sunset, becoming somewhat variable due to the pivoting low pressure. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG AVIATION...SG
Hazardous weather outlook, May 7, 4:26 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 426 AM CDT Tue May 7 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-059>062-065>071-080930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Bon Homme-Yankton-Union- 426 AM CDT Tue May 7 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong winds expected again today. Gusts 30 to 40 mph expected. Isolated higher gusts are possible this afternoon, and may also occur with showers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible Wednesday. Some of these storms may contain small hail, along with a potential for weak funnels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-058-063-064-080930- Gregory-Brule-Aurora-Charles Mix-Douglas- 426 AM CDT Tue May 7 2024 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Strong winds expected again today. Gusts 35 to 45 mph expected. Isolated higher gusts are possible this afternoon, and may also occur with showers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible Wednesday. Some of these storms may contain small hail, along with a potential for weak funnels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:48 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 27 min |
| May 6, 8:10 PM CDT | Tornado Warning | FSD | Minnehaha | 35 min |
| May 6, 8:20 PM CDT | Tornado Warning | FSD | Brookings, Lake, Moody | 25 min |
| May 6, 8:23 PM CDT | Tornado Warning | FSD | Minnehaha, Moody | 37 min |
| May 6, 8:42 PM CDT | Tornado Warning | FSD | Brookings, Moody | 33 min |
Nearby
Wind Advisories in South Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.